You are here

Azmy S. Ackleh

Azmy S. Ackleh
Dean of the Ray P. Authement College of Sciences and Professor
Applied Mathematics

201 Oliver Hall

Azmy Ackleh's webpage

Ph.D. 1993 University of Tennessee at Knoxville
M.S. 1990 University of Tennessee at Knoxville
B.S. 1988 Cumberland College

Azmy S. Ackleh is Professor of Mathematics and Dean of the Ray P. Authement College of Sciences at the University of Louisiana at Lafayette. Dr. Ackleh received his Ph.D. in Mathematics from the University of Tennessee at Knoxville in 1993. He then joined the Center for Research in Scientific Computation at North Carolina State University as a postdoctoral fellow.

In 1995, he came to the University of Louisiana at Lafayette as Assistant Professor of Mathematics, moving through the ranks to Professor of Mathematics and heading the Mathematics Department from 2011-2013. He was appointed Dean of the Ray P. Authement College of Sciences in 2013.

Dean Ackleh's main research focus is Mathematical Biology. Some of his recent projects involve amphibian dynamics, the interaction between blue and yellow irises, and the impact of oil spills on marine mammals in the Gulf of Mexico. He has published more than 100 peer-reviewed articles and a graduate-level textbook. He has served as Associate Editor of the Journal of Mathematical Biosciences and Engineering since 2009. He served as the major advisor for 12 Ph.D. students who have graduated and is currently directing four more Ph.D. students. From 2003-2011, he served as the project director of the Undergraduate Biomathematics Program and directed the research of more than 30 undergraduate students. He obtained more than $8M in grant funding from agencies including the National Science Foundation, the National Institutes of Health, and the Gulf of Mexico Research Initiative and served as the Principal Investigator on the vast majority of these grants.

Selected research publications:

  • The Evolution of Toxicant Resistance in Daphnids and its Role on Surrogate Species (with A. Veprauskas, J.E. Banks, and J.D. Stark), Theoretical Population Biology, 119 (2018), 15-25.
  • A Model for the Interaction of Phytoplankton Aggregates and the Environment: Approximation and Parameter Estimation(with R.L. Miller), Inverse Problems in Science and Engineering, 26 (2018), 152-182.
  • Sublethal Effects in Pest Management: A Surrogate Species Perspective on Fruit Fly Control (with J.E. Banks, R.I. Vargas, and J.D. Stark), Insects, 8 (2017), 1-6.
  • Disparate Disease Outcomes in Chronic Infection: the Role of Intra-Host Variability (with K.L. Sutton), International Journal of Pure and Applied Mathematics, 116 (2017), 343-352.
  • A High Resolution Finite Difference Method for a Model of Structured Susceptible-Infected Populations Coupled with the Environment (with B. Ma and T. Tang), Numerical Methods for Partial Differential Equations, 33 (2017), 1420-1458.
  • Analysis of Lethal and Sublethal Impacts of Environmental Disasters on Sperm Whales Using Stochastic Modeling (with R.A. Chiquet, B. Ma, T. Tang, H. Caswell, A. Veprauskas, and N. Sidorovskaia), Ecotoxicology, 26 (2017), 820-830.
  • A General Nonlinear Model for the Interaction of a Size-Structured Population and its Environment: Well-posedness and Approximation (with B. Ma and R. Miller), Quarterly of Applied Mathematics, 74 (2016), 671-704.
  • Population Dynamics under Selection and Mutation: Long-Time Behavior for Differential Equations in Measure Spaces (with J. Cleveland and H.R. Thieme), Journal of Differential Equations, 261 (2016), 1472-1505.
  • A Model for the Interaction of Frog Population Dynamics with Batrachochytrium dendrobatidis, Janthinobacterium lividum and Temperature and its Implication for Chytridiomycosis Management (with J. Carter, V.K. Chellamuthu, and B. Ma), Ecological Modelling, 320 (2016), 158-169.
  • Competitive Exclusion and Coexistence in a Two-Strain Pathogen Model with Diffusion (with K. Deng, and Y. Wu), Mathematical Biosciences and Engineering, 13 (2016), 1-18.